Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What are
Aug 30, 2001

My partner has just started taking meds for AIDS. They are EPIVIR, ZIAGEN, ZERIT and SUSTIVA. He has been on them for about 5 days now. Since he began, he has mainly had no energy. He has not been able to work. For the first 3 days he had no appetite (nausea) and had a general sense of just feeling like hell. His doctor is monitoring his progress (he took the AZT out of the mix, he was on TRIVIZIR) but he is still having a time of it. Is this "normal"? Does it take a body a long time to adjust to these meds? I know that what he is going through is nothing compared to what may be down the road. But if the beginning of the journey is this tough, I don't see him wanting to even try to get there. Your insight is greatly appreciated. Thanks.

Response from Dr. Henry

Unfortunately a high percentage of persons starting a 3/4 drug HIV cocktail do experience significant side effects at first. Often those side effects will diminish with time. Feeling crummy is not normal!!! Thus efforts should be made to find either drugs that get along with the patient or treat the side effects for a while to see if they diminish. AZT often will cause nausea and low energy in the first few weeks. With that out of the picture those symptoms are less commonly seen with D4T or 3TC. Abacavir can cause a hypersensitivity reaction (most common after around 10 days but can be seen out to 8 weeks after starting) characterized by fever, GI complaints, severe lack of energy, and /or a rash. A hallmark of the serious abacavir reaction is that the symptoms tends to get worse after each dose and then get a little bit better until worsening even more after the next dose and so on. If that could be happening call the DOC immediately since that can develop into a life threatening problem. If that occurs abacavir must be stopped and never used again. Sustiva can also cause severe lack of energy for a while as well as sleep disturbances and weird dreams. If nausea is the major problem I often use drugs such as Reglan or Marinol during the start-up period when symptoms are the worse. Hope that helps. KH



Previous
TESTOSTERONE REPLACEMENT
Next
rash after one week

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement